Alert archive / Texas / High Wind Warnings in 2024

High Wind Warning 23, NWS Midland/Odessa, TX

October 15, 2024Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Oct 15, 2024, 1:22 AM CDT for Culberson County, Texas. It took effect at Oct 15, 2024, 10:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 1:22 AM CDT (06:22 UTC)
In effect from
Oct 15, 2024, 10:00 PM CDT
Expired
Oct 16, 2024, 10:00 AM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2024-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2024-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4266 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS74 KMAF 150622
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
122 AM CDT Tue Oct 15 2024

TXZ271-152100-
/O.NEW.KMAF.HW.W.0023.241016T0300Z-241016T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
122 AM CDT Tue Oct 15 2024 /1222 AM MDT Tue Oct 15 2024/

...HIGH WIND WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS 
EVENING TO 10 AM CDT /9 AM MDT/ WEDNESDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 10 PM CDT /9 PM MDT/ this evening to 10 AM CDT /9 AM 
  MDT/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

Devin Chehak
1 follow-up statement
488 
WWUS74 KMAF 151900
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
200 PM CDT Tue Oct 15 2024

TXZ271-161500-
/O.CON.KMAF.HW.W.0023.241016T0300Z-241016T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park and
Pine Springs
200 PM CDT Tue Oct 15 2024 /100 PM MDT Tue Oct 15 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM CDT /9 PM MDT/ 
THIS EVENING TO 10 AM CDT /9 AM MDT/ WEDNESDAY FOR GUADALUPE PASS...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...From 10 PM CDT /9 PM MDT/ this evening to 10 AM CDT /9 AM 
  MDT/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

James DeBerry

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 15, 12:25 AM CDT, 57 minutes earlier.

Area forecast discussion, Oct 15, 12:25 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1225 AM CDT Tue Oct 15 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 240 PM CDT Mon Oct 14 2024

Today will again feature highs 5 to 10 degrees above average for mid
October behind the weak cold front that moved through Sunday. Highs
rise in to the mid to upper 80s, 90s eastern Permian Basin and along
the Pecos River, over valleys of western Culberson County, and near
the Rio Grande today under mostly clear skies and light southerly
winds. Tonight, lows fall into the 50s and 60s for most, with mid
50s over parts of northern SE NM plains and higher elevations of W
TX over Marfa Plateau and Davis Mountains.

Deterministic and ensemble models persist in depicting an
intensifying trough over the Upper Midwest into eastern CONUS, which
will push a cold front south into the CWA Tuesday evening into mid-
day Wednesday. Highs Tuesday will be a few degrees warmer than on
Monday as a result of increasing southerly/southwesterly winds
advecting in warm air, with highs close to 10 to 12 degrees above
average and more widespread 90s over the eastern Permian Basin and
along the Pecos River into the SE NM plains. However, falling
temperatures Tuesday evening beginning in northernmost parts of the
CWA are likely, and with such a rapid temperature change over a
short period of time, we are expecting gusty winds to develop. From
collaboration with surrounding WFOs, went with blend of NBM and
higher NBM 90th percentile for winds for 23Z Tuesday into 12Z-16Z
Wednesday as we are expecting gusty winds above 30 knots for much of
the Permian Basin and SE NM plains and later the higher elevations
of the Marfa Plateau, Davis Mountains, and Guadalupe Mountains, and
the regular NBM did not capture this potential for expected
sustained winds above 20 miles per hour and gusts to 35 miles per
hour. Additionally, wind speeds and gusts have increased in most
recent NBM runs, especially over southern SE NM plains into Upper
Trans Pecos. Expecting progression of cold front through northern
part of the Permian Basin and SE NM plains to be earlier than
previous model runs predicted, being closer to Tuesday evening than
early Wednesday morning, and with the cold front clearing most of
the area northeast of the Davis Mountains by early to mid-day
Wednesday before it stalls out.

The setup of gusty winds behind a cold front preceding anomalously
warm days is not unusual. We are expecting gustiest winds to occur
Tuesday evening into early Wednesday morning behind the cold front.
With gusty northeast winds allowing for cold air advection behind
the cold front, lows Tuesday night fall near to below average for
this time of year, into the 40s for most of the SE NM plains and
northern Permian Basin, Guadalupe Mountains into Marfa Plateau and
Lower Trans Pecos, 50s elsewhere, with 60s limited to only a few
tens of miles from the Rio Grande. It is not out of the question
that lows could fall into the upper 30s over parts of the Davis
Mountains by daybreak Wednesday. Gusty winds will continue Wednesday
before subsiding. More on this in the long term.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 240 PM CDT Mon Oct 14 2024

The long term starts out cold, then warms a little into next week,
with increasing chances of rain through the weekend.

Wednesday, weak ridging aloft will be present over West texas and
Southeast New Mexico, but this will be negated by the strongest cold
front yet this Fall.  Latest NAM12 puts the front along the Rio
Grande by 12Z, resulting in the coldest day this forecast.  Models
have been trending colder with this front, as was expected a week
ago, as higher-resolution models come into play, resolving what the
coarser global models could not.  The front will brrrring highs
Wednesday afternoon down to 4-9 F below normal.  Fortunately,
surface winds Wednesday night are forecast to veer back to return
flow, and clouds will increase W-E ahead of the next trough,
retarding radiational cooling and allowing overnight lows to stay
at or above normal everywhere but the northeast.

Thursday, an upper trough begins digging out of the PacNW.  Leeside
troughing on the Front Range will commence ahead of this feature,
increasing return flow across the area and advecting rich Gulf
moisture up the Pecos River Valley.  Temperatures begin to recover,
but won't be anything like the past couple of days.  In fact, highs
will only have recovered to ~ 2-7 F above normal by the end of the
forecast.

Of more relevance will be increasing chances of convection ahead of
the trough, which will begin in the west Thursday night, then shift
to the northeast Friday and Saturday.  LREF cluster analysis centers
the trough over the Four Corners by 00Z Sunday, but a look at the
deterministic global models, and their wide disagreement on trough
position, suggests there's still a great degree of uncertainty as to
this event's outcome.  Also, considering the trajectory of the
trough, deep-layer shear looks to ramp up Friday afternoon and
continue into the weekend, so 'wouldn't be surprised if this
develops into a little severe action before this is all over. 00Z
LREF says Saturday afternoon.  Attm, better mid-level lapse rates
stay west of the area, but this could easily end up farther east by
the time the weekend arrives.  Also, there's probably a dryline or
two that will only become evident once the hi-res models grab a hold
of the event.  When and where are still too far out at this point.
Stay tuned.

&&

.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Tue Oct 15 2024

VFR conditions continue through the period. Winds remain light
and southeasterly for most, but may become light and variable
early this morning. Winds gradually become easterly to
northeasterly as a cold front approaches the region late in the
evening. Strong winds are expected with this front, but this is at
the end of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               50  68  49  77 /   0   0   0   0
Carlsbad                 49  70  50  77 /   0   0   0   0
Dryden                   58  80  56  74 /   0   0   0   0
Fort Stockton            52  75  55  77 /   0   0   0   0
Guadalupe Pass           47  63  50  71 /   0   0   0   0
Hobbs                    45  67  47  74 /   0   0   0   0
Marfa                    49  73  49  73 /   0   0   0   0
Midland Intl Airport     50  70  52  74 /   0   0   0   0
Odessa                   52  70  53  74 /   0   0   0   0
Wink                     51  73  52  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....44
AVIATION...91
Hazardous weather outlook, Oct 14, 1:50 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon Oct 14 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon Oct 14 2024 /1250 PM MDT Mon Oct 14 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions are possible Tuesday and Wednesday,
mainly in Southeast New Mexico and west of the Texas Pecos.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.